Skip to main content Back to Top

9/19/2000

Mind Your G's and Q's

Tzipora Lieder

While pharmacists and technicians who are unable to decipher a poorly written drug name often rely on other prescription elements to identify the drug, similarities in available strengths and common dosages increase the likelihood of serious mix-ups.

The July 26 ISMP Medication Safety Alert!, from the Institute for Safe Medication Practices (800-FAILSAF, www.ismp.org), cited two recent examples of illegible prescription orders with the potential for serious errors. In each case, the drug dose and regimen were accurate for both the correct and the mistaken drugs. 

The typewritten names of the antidiabetic agent Avandia (rosiglitazone) and the anticoagulant Coumadin (warfarin) don't bear much of a resemblance, but with the way some prescribers write, as shown below, the two names can easily be confused. 

 

This prescription calls for 4 mg of drug to be administered once daily; both drugs are available in that strength and can be given as a single daily dose. The pharmacist who processed the order initially mistook it for Coumadin but then checked with the prescriber and discovered that the intended drug was actually Avandia. Administration of either drug to a patient who needs the other could be dangerous. 

As the second example shows, a prescriber who writes and spells poorly can jeopardize patients' health. The medication order below looks very much like Tegretol (carbamazepine), an antiepileptic. 

 

Actually, it is a misspelled request for the new fluoroquinolone Tequin (gatifloxacin). Association with the word "equine" can lead some prescribers to tag on an "e" to Tequin's name. The handwritten "e" may resemble Tegretol's final "l," and the "qu" and "gre" portions of the drugs' names can easily be mistaken. Compounding the problem is the fact that both drugs are available as 400-mg tablets (Tegretol in the extended-release form) and both are given once daily. 

In addition, pharmacy personnel may tend to select an older, more familiar drug, such as Tegretol, when interpreting a medication order. 

What can pharmacists and technicians do to avoid such errors? First, never assume that a drug's name can be determined from the strength written beside it. And with dangerous look-alike pairs such as Avandia-Coumadin and Tegretol-Tequin, always confirm the patient's diagnosis or the purpose of the drug before dispensing. 

ISMP recommends using reminders on drug containers and posting computerized alerts. It also advises educating staff members about each addition to the formulary in order to familiarize them with new medications and help avoid confusion with better-known drugs. 

Tequin is manufactured by Bristol-Myers Squibb, Tegretol is made by Novartis Pharmaceutical, Coumadin is a product of DuPont Pharma, and Avandia is by SmithKline Beecham. 

This Medication Errors Alert was adapted with the permission of the Institute for Safe Medication Practices (ISMP) and is provided by the American Society of Health-System Pharmacists Center on Patient Safety and ISMP (1800 Byberry Road, Suite 810, Huntingdon Valley, PA 19006; 215-947-7797). Practitioners can report medication errors at http://www.usp.org/reporting/merform.htm and discuss errors in confidence at http://www.ismp.org/Pages/communications.html.